Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 29, NWS Newport/Morehead City, NC

July 13, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 13, 2020, 8:34 PM EDT for 4 counties in North Carolina. It took effect at Jul 14, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2020, 8:34 PM EDT (00:34 UTC)
In effect from
Jul 14, 2020, 6:00 AM EDT
Expired
Jul 14, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

799 
WHUS42 KMHX 140034
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
834 PM EDT Mon Jul 13 2020

NCZ195-196-199-204-205-141245-
/O.NEW.KMHX.BH.S.0029.200714T1000Z-200715T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
834 PM EDT Mon Jul 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Surf City to Cape Hatteras.

* WHEN...From sunrise Tuesday morning through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9 AM tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
869 
WHUS42 KMHX 140800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Tue Jul 14 2020

NCZ195-196-199-204-205-142000-
/O.CON.KMHX.BH.S.0029.200714T1000Z-200715T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
400 AM EDT Tue Jul 14 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Surf City to Cape Hatteras.

* WHEN...From sunrise Tuesday morning through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 9 AM tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 13, 7:06 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 13, 7:06 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
706 PM EDT Mon Jul 13 2020

.SYNOPSIS...
A weak front will cross the area this evening and move offshore
tonight. The front will linger to our south through late week as
Bermuda high pressure builds in from the east for the next several
days.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 655 PM Monday...Showers and tstorms beginning to fizzle
out this evening with cooler temps in their wake. Mesoanalysis
still shows MLCAPE values of 2000+ J/kg along the northern tier,
so a few more strong thunderstorms are possible through the
late evening hours in and around the Albemarle Sound. Skies
clear overnight and with wet ground, some patchy fog is
possible. Lows will be in the low to mid 70s by morning.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 325 PM Monday...Weak ridging develops across the region
tomorrow in the wake of the mid-level shortwave. Any convective
development on Tuesday will be limited to sea breeze initiation
and widely scattered, so will have just a slight chance (20%)
PoP for Tuesday. Uniform temperatures expected for Tuesday with
highs 90-92 in most areas, except mid/upper 80s Outer Banks.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 PM Mon...Upper level ridging continues over the
Carolinas through midweek, again leaving the primary focus for
afternoon convection on the sea breeze. Highs in the upper 80s
to low 80s each day. Lows in the mid to upper 70s.

Late week, a surface low develops over the Ohio Valley and pushes
northeastward through New England, eventually dragging a front into
North Carolina for the weekend. Models generally agree on timing but
that is about where the comparison ends as the GFS spins up the
system quickly and is more robust throughout the rest of the run. In
its wake, a relative surface high develops over the Ohio valley and
helps push convection with the front into North Carolina. By
contrast, the ECMWF solution is not as strong and doesn't develop
this feature. Therefore it is weaker and slower with the surface
low, and the associated front has a hard time making it into eastern
NC. Will handle for now with chance PoPs until more details evolve.
Regardless, it will continue to be warm with highs around 90 and
lows in the mid 70s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tuesday Afternoon/...
As of 700 PM Monday...Most of the convection is now over, though
have left a few hours of VCSH for any lingering iso showers.
Very moist surface at nearly all TAF sites from earlier storms,
thus some concern for patchy fog Tuesday morning. Skies are
expected to clear, so decent radiational cooling is likely,
which would encourage fog development. Set a few hours early Tue
AM to 3SM vis for now, but the potential certainly exists for
moments of IFR fog. Otherwise, expecting VFR conditions with
light winds through Tuesday.

Long Term /Tuesday night through Saturday/...
As of 4 PM Monday...VFR expected through much of the long term
aside from sea breeze convection during the afternoons and an
associated chance of fog during the early morning hours where
rain occurs. By the end of the week attention will turn to an
approaching front that may bring an increased chance of showers
and storms to the area. With this will come a better chance for
adverse aviation conditions.

&&

.MARINE...
Short Term /Tonight and Tuesday/...
As of 340 PM Monday...Winds at late afternoon are SW 10-15 knots
with a few higher gusts with seas 2-4 feet north and 3-5 feet
central and southern waters. Based on trends, have cancelled all
SCA's for area waters. Winds should generally be SW/W overnight
and Tuesday with seas dropping back to 2-4 feet for most areas
Tuesday as weak ridging builds over area waters.

Long Term /Tuesday Night through Saturday/...
As of 400 PM Mon...A period of variable wind directions is
expected Tuesday night and Wednesday, then southerly winds
should prevail through much of the rest of the forecast period
with seas around 2 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...CTC
LONG TERM...RTE
AVIATION...RTE/ML
MARINE...RTE/CTC
Hazardous weather outlook, Jul 13, 4:41 AM EDT, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
441 AM EDT Mon Jul 13 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-140845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
441 AM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are forecast across Eastern North
Carolina on Monday, and there is a Marginal risk of severe weather.
A few storms could produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-140845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
441 AM EDT Mon Jul 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are forecast across Eastern North
Carolina on Monday, and there is a Marginal risk of severe weather.
A few storms could produce damaging wind gusts.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-140845-
Northern Outer Banks-
441 AM EDT Mon Jul 13 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are forecast across Eastern North
Carolina on Monday, and there is a Marginal risk of severe weather.
A few storms could produce damaging wind gusts.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 5:38 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 PM EDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      4 SSW HALF MOON         34.78N 77.49W
07/13/2020                   ONSLOW             NC   LAW ENFORCEMENT

            ONSLOW COUNTY 911 REPORTED WATER COVERED THE
            ROAD AT THE INTERSECTION OF RICHLANDS HWY
            AND NORTHWEST CORRIDOR BLVD NEAR THE ONSLOW
            FARMERS MARKET. TIME BASED ON RADAR.

&&

DAG
Local storm report, Jul 13, 5:47 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
547 PM EDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             SNEADS FERRY            34.56N 77.39W
07/13/2020  E0.70 INCH       ONSLOW             NC   LAW ENFORCEMENT

            ONSLOW COUNTY 911 RELAYED A REPORT OF DIME
            SIZED HAIL IN SNEADS FERRY. TIME BASED ON
            RADAR.

&&

DAG
Local storm report, Jul 13, 6:19 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
619 PM EDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     MARINE TSTM WIND HARKERS ISLAND          34.69N 76.53W
07/13/2020  M47 MPH          CARTERET           NC   MESONET

            PUBLIC WEATHER STATION AT SHELL POINT ON
            HARKERS ISLAND REPORTED A 40 KNOT MARINE
            THUNDERSTORM WIND GUST.

&&

DAG
Local storm report, Jul 13, 6:23 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
623 PM EDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     MARINE TSTM WIND PINEY ISLAND            35.04N 76.45W
07/13/2020  M40 MPH          CARTERET           NC   PUBLIC

            PINEY ISLAND BOMBING RANGE OBSERVED A 35
            KNOT MARINE THUNDERSTORM WIND GUST.

&&

DAG
Special weather statement, Jul 13, 6:29 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
629 PM EDT Mon Jul 13 2020

NCZ047-203-205-132315-
Mainland Dare-Hatteras Island-Northern Outer Banks-
629 PM EDT Mon Jul 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DARE COUNTY...

At 629 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Buffalo City to 6 miles north of
Rodanthe. Movement was northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Stumpy Point, Manns Harbor, Waves, Nags Head, Rodanthe, Mashoes and
Manteo.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3601 7592 3597 7560 3573 7544 3554 7545
      3556 7555 3577 7556 3567 7575 3586 7602
TIME...MOT...LOC 2229Z 211DEG 17KT 3585 7591 3569 7548

SGK
Local storm report, Jul 13, 6:44 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
644 PM EDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     MARINE TSTM WIND OCRACOKE                35.12N 75.99W
07/13/2020  E49 MPH          AMZ135             NC   MESONET

            WXFLOW SITE NEAR THE OCRACOKE FERRY TERMINAL
            REPORTED A 43 KNOT MARINE THUNDERSTORM WIND
            GUST.

&&

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:39 PM EDTSpecial Marine WarningMHX49 min
Jul 14, 4:56 PM EDTSpecial Weather StatementMHXHyde34 min

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.